What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 29, 9:55 AM EST, 5 minutes earlier.
Area forecast discussion, Mar 29, 9:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1055 AM EDT Sat Mar 29 2025
.SYNOPSIS...
A frontal boundary will remain draped across the area through
the weekend, bringing periods of rain south of the boundary and
freezing rain to its north. Significant icing expected in the
Saint Lawrence Valley, with some icing possible even in Western
New York from Niagara to Wayne counties. The boundary will lift
northward Sunday, with showers and possibly some strong
thunderstorms with a cold frontal passage Sunday night and
Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
The big change is upgrading the winter weather advisory to an
ice storm warning for Jefferson County. The main reason is that
we're already getting ice reports of up to a quarter inch across
far northern Jefferson County, suggesting ice has been fairly
efficient accumulating so far. With model agreement that another
wave of steadier precipitation will move across that area later
this afternoon and evening, there will be additional icing in
norther parts of Jefferson County (Watertown northward) which
will push storm totals to a half inch to an inch. Accumulations
will mainly be on vegetation, with less (but some) icing on
roadways. This will result in downed tree limbs and potentially
widespread power outages tonight and Sunday.
Elsewhere, the frontal boundary is sagging southward south of
I-90 from Buffalo to Rochester. Just north of this boundary
temperatures will be near freezing today, but with light
precipitation there will be minimal icing during the daytime
outside of perhaps some light ice on vegetation. The greatest
potential for icing south of Lake Ontario will be this evening
when the sun goes down and another wave of precipitation moves
in. This may result in a few icy spots on roadways, with around
a tenth of an inch of ice accumulation expected on vegetation.
Otherwise, there will be a wide range of temperatures across
the region today, with highs well into the 60s across the
Western Southern Tier while temperatures remain in the 30s from
Buffalo to Rochester northward. Temperatures will begin to trend
upward late tonight as the frontal boundary lifts northward due
to low pressure tracking across the mid-west.
On Sunday the main wave of low pressure will make its way to
Lower Michigan...and in the process will encourage the frontal
boundary to continue to gradually lift back north again as a
warm front...with the boundary expected to extend from roughly
the south shore of Lake Ontario northeastward across the North
Country by the end of the day. Most areas can expect to see
another round of showers as the boundary pushes back to the
north...with the mix or rain and freezing rain across the North
Country gradually trending toward mainly rain as we push through
the day. Otherwise it will be yet another day with a stark
north-south temperature contrast...with highs ranging from the
30s near the Saint Lawrence River to mid 60s to lower 70s south
of the New York State Thruway.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Sunday night, southerly flow ahead of a deepening surface low will
maintain mild air temperatures through the night. Though
temperatures may dip a bit during the evening this southerly flow
will bring rising temperatures through the night, which will also
end the freezing rain threat for northern Jefferson County. Here any
freezing rain Sunday evening will transition to plain rain showers.
By the start of Monday morning temperatures will range through the
mid 50s to mid 60s.
Showers will taper down to scattered activity Sunday night as a mid
level dry slot advances across the region. This activity Sunday
night will become a bit more numerous later in the night ahead of
the upper level trough and a return to deeper moisture.
This mild southerly flow will also bring instability into WNY
overnight. MUCAPE values in the 200 to 500 J/KG range will be enough
to produce a few rumbles of thunder. Of concern is a strong LLJ of
40 to 50 knots overhead. Though not tall, any thunderstorm will have
the capability of bringing these stronger winds to the surface. A
moderate to slight chance for severe t-storms remains for WNY with
the primary threat being damaging winds.
Surface cold front to start Monday morning will be in the vicinity
of Buffalo and Jamestown. Thunder threat will now be central and
eastern zones where a mild airmass in the 50s and 60s will remain
through mid-day, before the cold front plows across the region. Like-
wise, the marginal to slight risk for severe thunderstorms Sunday
night will continue into Monday for central and eastern zones.
Falling daytime temperatures behind the front will be some 15
degrees cooler late afternoon than their earlier highs.
Showers, becoming more concentrated Monday ahead of the cold front
will bring a basin average quarter to half inch Sunday night and
Monday, with perhaps up to three quarters of an inch east of Lake
Ontario. Any thunderstorms will have the potential for bringing
higher amounts of rainfall.
A look at the MMEFS of the NAEFS and the GEFS still depicts several
creeks and rivers across our region rising to near bankfull Monday,
but likely remain below flood. High flows, especially for the slow
responding creeks and rivers will linger into midweek.
Surface high pressure will then slide across the region Monday night
and Tuesday behind the surface cold front advecting in much drier
air and temperatures aloft at 850 hPa tumbling down possibly to the
negative teens Celsius. This drier air overhead will quickly end any
light lake effect snow showers through the night southeast of the
Lakes. Limited snow accumulation, with any measurable snow possibly
southeast of Lake Ontario of just a few tenths.
As the center of surface high pressure bears down upon our region
Tuesday, expect dry weather with increasing amounts of sunshine.
Despite the sun temperatures for this first day of April will
largely remain in the 30s. A brisk northwest wind through the day
will lower dewpoints such that relative humidity values plummet to
the 30 percent range, if not into the 20 percent range. Though dry,
recent rains should limit any fire weather concerns.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Another robust shortwave trough will bring the next weather system
into our region by Wednesday afternoon. Convergence ahead of a 60 to
70 knot LLJ will bring the bulk of the rain showers Wednesday night
to the region. This jet, though not in a favorable environment with
warming aloft, may still bring strong gusts Wednesday night,
especially for the hill tops of WNY.
A cold front will push through the region later Thursday with rain
showers tapering off. Depending upon the position of the surface
high Thursday night and Friday behind this front, a wave of low
pressure from the lower Mississippi Valley behind this front may
bring back rain shower threat for Friday.
Highs ahead of this front Thursday may reach 70F in the Genesee
Valley, while a southwest wind off the cold lakes will keep Buffalo
and Watertown in the lower 60s, if not upper 50s.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
For the 12Z TAFS light rain showers along with LIFR flight
conditions are found along a stalled frontal boundary, with this
boundary stretched along the southern Lake Ontario shoreline
this early morning.
Marginal temperatures near freezing this early morning, that may
even drop a degree or two through the day east of Lake Ontario will
allow for a prolonged period of freezing rain along this stalled
frontal boundary, including at the KART airfield.
Northeast winds along the southern Lake Ontario shoreline will
linger LIFR/IFR ceilings for airfields of KIAG and KROC with periods
of rain. Visibilities will drop to IFR at times through this TAF
cycle. As showers fall with subtle waves along this stalled frontal
boundary, visibilities may improve briefly. Additionally the
northeast winds will produce some cooling of temperatures, with
possibly light freezing rain late this afternoon and through the
overnight time period. This will include the KROC airfield, and
possibly the KIAG airfield.
While KBUF will experience some IFR flight conditions this morning,
there likely will be a brief window this morning and early
afternoon of improvement to VFR with the frontal boundary just
to the north of the airfield, before winds become northeast
later this afternoon with IFR flight conditions becoming locked
in here. Farther from Lake Ontario precipitation here should
remain plain rain.
For the southern two tiers of counties, including the KJHW airfield,
VFR flight conditions will rule with a southerly flow. This flow has
the potential to become a bit gusty between through 21Z.
A strong LLJ around 50 knots at 2K feet will produce LLWS through
the first 6 hours or so of this TAF cycle, mainly for the WNY
TAF sites when they lie south of the frontal boundary.
Outlook...
Sunday...MVFR/IFR with periods of rain...and rain and freezing
rain east of Lake Ontario. A chance of thunder late for far
western TAF sites.
Monday...MVFR with rain showers and a chance of thunderstorms.
Limited lake effect snow Monday night southeast of Lake
Ontario.
Tuesday...Mainly VFR.
Wednesday...Mainly VFR with showers approaching in the
afternoon. Becoming windy with rain showers Wednesday night with
MVFR flight conditions.
&&
.MARINE...
A brisk east-northeasterly flow will continue across Lake Ontario
through tonight...before gradually weakening on Sunday as a nearly
stationary frontal boundary over western New York pushes back north
as a warm front. With this in mind...Small Craft Advisories remain
in effect from the Niagara River to Sodus Bay through late Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EDT Sunday for NYZ001>006-
011.
Ice Storm Warning until 11 PM EDT Sunday for NYZ007.
Winter Weather Advisory until 5 PM EDT Sunday for NYZ008.
MARINE...Small Craft Advisory until 5 PM EDT Sunday for LOZ042-043.
Small Craft Advisory until 8 PM EDT this evening for
LOZ044.
&&
SYNOPSIS...JJR
NEAR TERM...Apffel/JJR
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Thomas
MARINE...Apffel/JJRHazardous weather outlook, Mar 29, 9:33 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1033 AM EDT Sat Mar 29 2025
NYZ008-301445-
Lewis-
1033 AM EDT Sat Mar 29 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT SUNDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-301445-
Jefferson-
1033 AM EDT Sat Mar 29 2025
...ICE STORM WARNING IN EFFECT UNTIL 11 PM EDT SUNDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-301445-
Wayne-Northern Cayuga-Oswego-
1033 AM EDT Sat Mar 29 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight risk of strong to severe thunderstorms on Monday,
with damaging winds the primary severe weather threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-011-301445-
Niagara-Orleans-Monroe-Genesee-
1033 AM EDT Sat Mar 29 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-301445-
Chautauqua-
1033 AM EDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight risk of strong to severe thunderstorms Sunday
night, with damaging winds the primary severe weather threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-012-020-085-301445-
Northern Erie-Wyoming-Cattaraugus-Southern Erie-
1033 AM EDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ013-014-021-301445-
Livingston-Ontario-Allegany-
1033 AM EDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight risk of strong to severe thunderstorms on Monday,
with damaging winds the primary severe weather threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-SLZ022-024-301445-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1033 AM EDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-301445-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1033 AM EDT Sat Mar 29 2025
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Apffel
In the hours before
Local storm report, Mar 29, 9:29 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1029 AM EDT Sat Mar 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM Freezing Rain 2 ESE Chaumont 44.05N 76.09W
03/29/2025 M0.01 Inch Jefferson NY Public
Location halfway between Limerick and
Chaumont on State Route 12E.
1000 AM Freezing Rain 2 SE Dexter 43.99N 76.02W
03/29/2025 M0.01 Inch Jefferson NY ASOS
Watertown Airport.
0700 AM Freezing Rain 3 SW Redwood 44.27N 75.85W
03/29/2025 M0.13 Inch Jefferson NY Trained Spotter
1/8 of an inch of ice reported in Plessis.
0845 AM Freezing Rain Clayton 44.24N 76.09W
03/29/2025 M0.20 Inch Jefferson NY Broadcast Media
Measured on tree branch.
&&Local storm report, Mar 29, 9:47 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1047 AM EDT Sat Mar 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Freezing Rain Alexandria Bay 44.34N 75.92W
03/29/2025 M0.25 Inch Jefferson NY Broadcast Media
&&